Alert archive / Minnesota / Tornado Warnings in 2020
Tornado Warning 14, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Aug 14, 2020, 6:26 PM CDT for Aitkin County, Itasca County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2020, 6:26 PM CDT (23:26 UTC)
- Expired
- Aug 14, 2020, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Aitkin County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 103 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 14, 4:16 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 14, 4:16 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Duluth MN 416 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday night) Issued at 411 PM CDT Fri Aug 14 2020 Showers and thunderstorms are expected this afternoon and evening as a cold front sweeps across the CWA. The main uncertainty with the line of storms tonight has been the potential for severe weather. Previous model guidance has suggested MLCAPE exceeding 2000 J/kg, but more recent runs have shown discrepancies within the CAMs. Trends have been suggesting only a few hundred J/kg of CAPE with current visible imagery supporting this since there was minimal clearing. The wind environment has been much more favorable, with 40- 50 knots of effective bulk shear. In addition, 0-1 km SRH values have been well over 200 m2/s2. However, given the poor instability, the strength of convection has so far remained below severe criteria. Despite the weak instability, these storms still may turn severe this evening given the strong wind environment. One possible impact that may result from these storms will be the potential for flash flooding in the Brainerd Lakes area. Earlier rounds of convection this morning produced up to 1.5 inches of rainfall around Cass and Crow Wing Counties. Additional rainfall tonight is expected to be between 2-4 inches, especially if these storms begin to backbuild as the LLJ strengthens. A Flash Flood Watch has been issued for Cass County and Crow Wing County to account for the potential in flooding this evening. Following the passage of the cold front tonight, conditions will dry out by Saturday morning along with cooler temperatures. A slight chance for additional showers and isolated thunderstorms is possible Saturday night into Sunday as weak low pressure passes to the north over Ontario. .LONG TERM...(Sunday through Friday) Issued at 411 PM CDT Fri Aug 14 2020 A cooler period is expected to start on Sunday into next week along with mostly dry conditions as a longwave trough sets up over the eastern half of the CONUS. Slight chances for showers and thunderstorms are possible Tuesday and Wednesday as several shortwaves move across the area. The best chance for widespread rainfall comes Thursday night into Friday, as a longwave trough moves across the region. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1245 PM CDT Fri Aug 14 2020 Winds this afternoon are expected to remain gusty ahead of an approaching cold front. VFR conditions will deteriorate as showers and thunderstorms move eastward this afternoon and evening. A few storms may be severe, with the greatest risk being for BRD. MVFR ceilings and visibilities are likely as the showers and thunderstorms move through. Conditions are expected to improve to VFR tomorrow morning as drier air moves in, reducing cloud cover. The exception will be HYR, where IFR ceilings are likely to persist tomorrow morning, as low stratus from the cold front linger. && .MARINE... Issued at 411 PM CDT Fri Aug 14 2020 The main concern this evening will be the chance for showers and thunderstorms as a cold front approaches the area. Severe storms may be possible, with strong and gusty winds, large hail, and heavy rain causing reduced visibilities being the primary hazards. Following the passage of the cold front overnight, winds will become gusty on Saturday morning along the South Shore with west winds of 15-20 knots and gusts up to 25 knots. A small craft advisory may be needed, primarily around the Bayfield Peninsula. Waves tomorrow will be 2-4 feet, calming down to 2 feet or less by the evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 77 56 77 / 100 10 30 0 INL 51 77 51 75 / 90 30 30 0 BRD 51 77 57 78 / 30 0 10 0 HYR 53 77 55 78 / 80 0 20 0 ASX 56 79 57 80 / 60 10 30 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...Flash Flood Watch until midnight CDT tonight for MNZ025-033-034. LS...None. && SHORT TERM...Unruh/GSF LONG TERM...Unruh/GSF AVIATION...Unruh/GSF MARINE...Unruh/GSF
Hazardous weather outlook, Aug 14, 5:06 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 506 PM CDT Fri Aug 14 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 506 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Strong to severe thunderstorms will be possible this evening. Strong winds and large hail are the primary threats. Storms may also contain isolated tornadoes, frequent lightning, and heavy rainfall which may lead to areas of flash flooding. The severe weather threat will diminish around midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible mainly in northeastern Minnesota Saturday and Saturday night. Severe weather is not expected. Thunderstorm chances will return Tuesday through Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight. LSZ121-140>148-152215- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 506 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected this evening. Some may be strong to severe with wind gusts greater than 30 knots, large hail, and frequent lightning possible. In addition, breezy southwesterly winds will develop this evening, which may lead to wave heights up to 5 ft along the Bayfield Peninsula. A Small Craft Advisory may be needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance for thunderstorms on Saturday and again Tuesday through Thursday next week. Severe weather is not expected. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 14, 5:15 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
515 PM CDT Fri Aug 14 2020
MNZ010-018-142245-
Koochiching-North Itasca-
515 PM CDT Fri Aug 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
SOUTHWESTERN KOOCHICHING COUNTIES...
At 515 PM CDT, strong thunderstorms were along a line extending from
near Gemmell, to near Alvwood, to 10 miles west of Lake
Winnibigoshish, and moving east at 35 mph.
Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Big Falls, Northome, Squaw Lake, Mizpah, Alvwood, Gemmell, Margie,
Oslund, Inger, Lake Winnibigoshish, Spring Lake, Sand Lake, Max,
Wirt, Rosy, Grand Falls, Dixon Lake, Whitefish Lake, Cut Foot Sioux
Lake, and Bowstring Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4760 9441 4775 9431 4810 9422 4830 9356
4788 9368 4747 9396 4746 9408 4748 9409
4748 9414 4744 9424 4743 9440 4745 9442
TIME...MOT...LOC 2215Z 253DEG 29KT 4805 9416 4777 9423 4749 9442
MeldeSpecial weather statement, Aug 14, 5:20 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Duluth MN 520 PM CDT Fri Aug 14 2020 MNZ033-034-142245- Crow Wing-South Cass- 520 PM CDT Fri Aug 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND NORTHERN CROW WING COUNTIES... At 519 PM CDT, a strong thunderstorm was over Nisswa, or 13 miles northwest of Brainerd, moving northeast at 50 mph. Wind gusts up to 50 mph, half inch diameter hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Breezy Point around 530 PM CDT. Crosslake around 535 PM CDT. Fifty Lakes around 540 PM CDT. Emily around 545 PM CDT. Other locations impacted by this storm include Lake Shore, Lower Whitefish Lake, Edward Lake, Mission, Upper Mission Lake, Big Trout Lake, Lower Mission Lake, Lake Hubert, Manhattan Beach and Lake Roosevelt. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4681 9402 4664 9377 4643 9438 4653 9447 TIME...MOT...LOC 2219Z 234DEG 44KT 4652 9434 Huyck
Special weather statement, Aug 14, 5:21 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
521 PM CDT Fri Aug 14 2020
MNZ033-034-142245-
Crow Wing-South Cass-
521 PM CDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CROW WING COUNTY...
At 521 PM CDT, a strong thunderstorm was near Baxter, or 8 miles
southwest of Brainerd, moving northeast at 40 mph.
Wind gusts up to 50 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Baxter around 530 PM CDT.
Brainerd around 535 PM CDT.
Merrifield around 540 PM CDT.
Crosby and Ironton around 545 PM CDT.
Other locations impacted by this storm include Legionville, North
Long Lake, Riverton, Crow Wing State Park, Cuyuna Country State Park,
Trommald, Lennox, Barrows, Edward Lake and St. Mathias.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4657 9412 4644 9387 4617 9434 4622 9440
4627 9434 4630 9436 4630 9439 4633 9440
TIME...MOT...LOC 2221Z 225DEG 37KT 4628 9434
HuyckSpecial weather statement, Aug 14, 5:52 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
552 PM CDT Fri Aug 14 2020
MNZ010-011-018-026-142345-
Koochiching-North St. Louis-North Itasca-South Itasca-
552 PM CDT Fri Aug 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA...
EASTERN KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES...
At 552 PM CDT, strong thunderstorms were along a line extending from
9 miles north of Big Falls, to 7 miles west of Effie, to near Inger,
and moving east at 35 mph.
Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Littlefork, Marcell, Bigfork, Nett Lake, Big Falls, Kabetogama,
Effie, Rainy Lake West, Inger, Togo, Kabetogama Lake, Voyageurs
National Park, Spring Lake, Deer Lake Northern Itasca County,
Bowstring, Ray, Balsam Lake, Deer Creek Reservation, Ericksburg, and
Bear Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4862 9300 4800 9308 4752 9327 4743 9404
4784 9388 4842 9378 4863 9315
TIME...MOT...LOC 2252Z 252DEG 29KT 4832 9374 4786 9380 4752 9393
MeldeSpecial weather statement, Aug 14, 6:00 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
600 PM CDT Fri Aug 14 2020
MNZ018-019-025-026-035-142330-
Central St. Louis-Northern Aitkin-North Cass-North Itasca-South
Itasca-
600 PM CDT Fri Aug 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
NORTHWESTERN AITKIN AND WEST CENTRAL ST. LOUIS COUNTIES...
At 600 PM CDT, strong thunderstorms were along a line extending from
near Nashwauk, to near Gunn, to near Swatara, and moving northeast at
25 mph.
Wind gusts up to 45 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Hibbing, Grand Rapids, Cohasset, Coleraine, Keewatin, Nashwauk, Hill
City, Taconite, Warba, Pokegama Dam, Gunn, Pengilly, Blackberry,
Bovey, Marble, La Prairie, Hart Lake, Calumet, Swan Lake, and Buck
Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4770 9281 4734 9298 4703 9333 4694 9384
4727 9373 4747 9349
TIME...MOT...LOC 2300Z 238DEG 24KT 4740 9328 4718 9339 4697 9372
MeldeLocal storm report, Aug 14, 6:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
624 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLOOD 7 S DAYS HIGH LANDING 47.16N 93.78W
08/14/2020 CASS MN LAW ENFORCEMENT
CASS COUNTY SHERIFFS OFFICE CALLED TO REPORT
FLOODING ACROSS THE ROAD ON STATE RD 6 NEAR
WILLOW LAKE.
&&
WFUThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:42 PM CDT | Special Weather Statement | DLH | Koochiching | 18 min |
| Aug 13, 10:06 PM CDT | Special Weather Statement | DLH | Koochiching | 24 min |
| Aug 13, 10:23 PM CDT | Special Weather Statement | DLH | Koochiching | 7 min |
| Aug 13, 10:47 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 53 min |
| Aug 13, 11:48 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 57 min |
| Aug 14, 12:30 AM CDT | Special Weather Statement | DLH | Itasca | 30 min |
| Aug 14, 12:37 AM CDT | Special Weather Statement | DLH | 23 min | |
| Aug 14, 12:45 AM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Aug 14, 12:54 AM CDT | Special Weather Statement | DLH | 51 min | |
| Aug 14, 1:00 AM CDT | Special Weather Statement | DLH | Itasca | 30 min |
| Aug 14, 1:02 AM CDT | Areal Flood Advisory | DLH | Itasca, Koochiching | 3 hr |
| Aug 14, 1:11 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 64 min |
| Aug 14, 1:18 AM CDT | Special Weather Statement | DLH | 42 min | |
| Aug 14, 1:32 AM CDT | Special Weather Statement | DLH | Saint Louis | 43 min |
| Aug 14, 1:55 AM CDT | Special Weather Statement | DLH | Saint Louis | 50 min |
| Aug 14, 2:09 AM CDT | Special Weather Statement | DLH | Saint Louis | 36 min |
| Aug 14, 2:13 AM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 47 min |
| Aug 14, 2:42 AM CDT | Special Weather Statement | DLH | Saint Louis | 48 min |
| Aug 14, 2:48 AM CDT | Special Weather Statement | DLH | Aitkin, Carlton | 42 min |
| Aug 14, 3:25 AM CDT | Special Weather Statement | DLH | Pine | 50 min |
| Aug 14, 3:28 AM CDT | Special Weather Statement | DLH | Lake | 47 min |
| Aug 14, 3:42 AM CDT | Special Marine Warning | DLH | 63 min | |
| Aug 14, 4:14 AM CDT | Special Weather Statement | DLH | Lake | 46 min |
| Aug 14, 4:56 AM CDT | Special Weather Statement | DLH | Cook | 34 min |
| Aug 14, 5:02 AM CDT | Special Weather Statement | DLH | Morrison | 28 min |
| Aug 14, 5:32 AM CDT | Special Weather Statement | DLH | Crow Wing | 28 min |
| Aug 14, 5:34 AM CDT | Special Weather Statement | DLH | Cook | 26 min |
| Aug 14, 6:16 AM CDT | Special Weather Statement | DLH | Aitkin | 29 min |
| Aug 14, 6:53 AM CDT | Areal Flood Advisory | DLH | Cass, Crow Wing | 3 hr |
| Aug 14, 6:56 AM CDT | Special Weather Statement | DLH | Aitkin | 34 min |
| Aug 14, 7:33 AM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Aug 14, 11:38 AM CDT | Special Weather Statement | DLH | Cass, Itasca | 52 min |
| Aug 14, 12:28 PM CDT | Special Weather Statement | DLH | Crow Wing | 62 min |
| Aug 14, 2:44 PM CDT | Flash Flood Watch | DLH | Cass, Crow Wing | 5 hr |
| Aug 14, 3:14 PM CDT | Areal Flood Warning | DLH | Cass, Crow Wing | 3 hr |
| Aug 14, 3:48 PM CDT | Areal Flood Warning | DLH | Cass | 3 hr |
| Aug 14, 5:15 PM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Aug 14, 5:20 PM CDT | Special Weather Statement | DLH | Crow Wing | 25 min |
| Aug 14, 5:21 PM CDT | Special Weather Statement | DLH | Crow Wing | 24 min |
| Aug 14, 5:29 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 23 min |
| Aug 14, 5:52 PM CDT | Special Weather Statement | DLH | Itasca, Koochiching | 53 min |
| Aug 14, 5:59 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 31 min |
| Aug 14, 6:00 PM CDT | Special Weather Statement | DLH | Itasca | 30 min |
| Aug 14, 6:02 PM CDT | Tornado Warning | DLH | Aitkin, Cass, Crow Wing | 28 min |
| Aug 14, 6:13 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 47 min |
| Aug 14, 6:30 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 30 min |
| Aug 14, 6:47 PM CDT | Flash Flood Warning | DLH | Itasca | 115 min |
| Aug 14, 6:49 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 41 min |
| Aug 14, 6:49 PM CDT | Tornado Warning | DLH | Aitkin | 26 min |
| Aug 14, 6:54 PM CDT | Tornado Warning | DLH | Aitkin, Itasca | 36 min |
| Aug 14, 6:59 PM CDT | Tornado Warning | DLH | Aitkin, Carlton | 31 min |
| Aug 14, 4:12 AM CDT | Special Weather Statement | DLH | Burnett, Douglas, Washburn | 48 min |
| Aug 14, 4:58 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Burnett, Washburn | 32 min |
| Aug 14, 5:35 AM CDT | Special Weather Statement | DLH | Ashland, Sawyer, Washburn | 25 min |
Nearby
Tornado Warnings in Minnesota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.